Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Jackson, KY

June 20, 2005Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 20, 2005, 6:15 PM EDT for Perry County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 6:15 PM EDT (22:15 UTC)
Expired
Jun 20, 2005, 6:45 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Perry County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:30 PM EDTTSTM WND DMG3 Ne Hazard, KYHIGHWAY DEPT REPORTED A COUPLE OF TREES DOWN ALONG BIG WILLARD ROAD OR KENTUCKY HIGHWAY 2021.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 202215
SVRJKL
KYC193-202245-
/O.NEW.KJKL.SV.W.0090.050620T2215Z-050620T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 645 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HAZARD...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVAWAM BY 645 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3724 8308 3736 8318 3725 8334 3715 8322

$$

RAY
2 follow-up statements
000 
WWUS53 KJKL 202229
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
629 PM EDT MON JUN 20 2005

KYC193-202245-
/O.CON.KJKL.SV.W.0090.000000T0000Z-050620T2245Z/
PERRY KY-
629 PM EDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR 
PERRY COUNTY...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED JUST WEST OF HAZARD...MOVING SOUTHWEST AT 
ABOUT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVAWAM AT 635 PM EDT

LAT...LON 3724 8308 3736 8318 3725 8334 3715 8322

$$
RAY
000 
WWUS53 KJKL 202245
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EDT MON JUN 20 2005

KYC193-202253-
/O.EXP.KJKL.SV.W.0090.000000T0000Z-050620T2245Z/
PERRY KY-
645 PM EDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY COUNTY EXPIRES
AT 645 PM EDT...

THE THUNDERSTORM THAT WARRANTED THE THUNDERSTORM WARNING HAS 
WEAKENED AND NO LONGER PRESENTS A THREAT.

LAT...LON 3724 8308 3736 8318 3725 8334 3715 8322

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:41 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 3:41 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT MON JUN 20 2005

.DISCUSSION...

FOR TONIGHT...MODELS STILL POINTING TOWARDS A BIT OF MOISTURE NEAR
THE SFC INTRODUCING ITSELF AROUND 00Z. LOOKS LIKE THIS INCREASED RH
IN THE TIME HEIGHTS MAY BE A BIT MORE OF A FUNCTION OF AMBIENT
MOISTURE SHOWING UP A BIT BETTER WITH THE DIURNAL COOLING.
NONETHELESS...IT IS A BIT MORE MOIST TONIGHT THAN IT WAS LAST
NIGHT...AND HAVE KEPT A SLOWED DOWN SKY COVER DROP OFF...AND KEPT
THE PC SKIES ACROSS MUCH OF THE SE CWA...BUT ALLOW FOR A MOSTLY
CLEAR NORTH OF THAT. FOR TEMPS...TRIED TO EMULATE LAST NIGHTS
READINGS IN LAST NIGHT/S LOW TEMP GRID AS WELL AS POSSIBLE...THEN
BUMPED THINGS UP BY 1 TO 2 DEGREES OVERALL. THE EFFECT WAS A SPLIT
THAT YIELDED THE SAME ZONE WORDING AS WAS ALREADY IN PLACE FOR
TONIGHT.

FOR TOMORROW...LOOKS AS TOUGH UPPER RIDGING PROGGED TO RIDE THROUGH
THE AREA AHEAD OF WEDNESDAY/S SYSTEM HAS BEEN CONSISTENT...AND
SHOULD HELP TO INHIBIT ACTIVITY TO LEVELS LESS THAN WHAT WAS SEEN
TODAY. ALSO CONTINUE TO SHOOT ABOVE MOS FOR THE HIGH
TOMORROW...DESPITE DROPPING GRID TEMP BY 1 AREA-WIDE...A LITTLE
CLOSER TO MOS...BUT REMAIN 1-4 ABOVE.

NO NOTABLE CHANGES TO TOMORROW NIGHT. SPED WEDNESDAY/S FRONTAL
SYSTEM UP A BIT WITH THIS PACKAGE...KEEPING WITH GFS SOLUTION...ALSO
NOW A BIT FASTER. THINKING IS STILL THAT ETA IS PUSHING SYSTEM INTO
RIDGING A BIT TOO QUICKLY.

FOR WEDNESDAY...WENT AHEAD AND BEGAN A TREND TOWARDS SOME COOLER
HIGHS FOR WEDNESDAY GIVEN WHAT LOOKS LIKE A DECENT CHANCE FOR SKY
COVER ASSOCIATED WITH FRONT ACROSS THE AREA. THAT SAID...WITH THE
UNCERTAINTY IN THE FORECAST STILL...WENT VERY CLOSE TO MAV GUIDANCE
FOR THE HIGHS...AND REMAIN AT 30 POPS.

WEDNESDAY NIGHT/S CHANGES WERE TO WARM VALLEYS UP A BIT BECAUSE WHAT
LOOKS LIKE SOME POSSIBLE LL MOISTURE LINGERING BEHIND THE
FRONT...BUT AT THE SAME TIME...WITH THE PREVIOUSLY-MENTIONED
SPEEDUP...SOME OF THE 30 POPS WERE DROPPED TO SLIGHT ACROSS
NORTHERN PORTIONS OF THE CWA AS THE FRONT RIDES SOUTH.

EXTENDED (THURSDAY-MONDAY)

LITTLE CHANGE IN MODEL GUIDANCE IN EXTENDED PERIOD FROM PREVIOUS
RUN. GFS BEGINS NOSING 5H RIDGE INTO COMMONWEALTH THURSDAY MORNING.
RIDGE IS FIRMLY CENTERED OVER REGION BY FRIDAY AND IS DOMINATE
SYNOPTIC FEATURE AT LEAST THROUGH TUESDAY...WHEN IT BEGINS KICKING
OUT IN RESPONSE TO TROUGH DIGGING INTO NW CONUS AND AN APPROACHING
SHORTWAVE DEVELOPING OVR MIDWEST PLAINS.

GOOD SUBSIDENCE WITH THE RIDGE WILL MEAN STEADILY CLIMBING
TEMPERATURES INTO THE WEEKEND...WHEN READINGS COULD EASILY TOP OUT
IN THE 90S. MEX MOS GUIDANCE WAS SLIGHTLY WARMER THAN PREVIOUS
RUN...BUT GENERALLY LITTLE CHANGE IN NUMBERS. ONLY MINOR TWEAKS MADE
TO GRIDS...WHICH ALREADY WERE SLIGHTLY WARMER THAN MOS.

SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY ON
SATURDAY AND SUNDAY AS INSTABILITY INCREASES WITH ADDITIONAL SURFACE
HEATING. AIRMASS WILL REMAIN RELATIVELY DRY...BUT SUFFICIENT
MOISTURE WILL BE IN PLACE TO KICK OFF A FEW ISOLATED SHOWERS.

&&

.PREV DISCUSSION...

1154 AM EDT MON JUN 20 2005

OVERALL...GRIDS WERE IN VERY GOOD SHAPE FOR THIS AFTERNOON. ONLY
CHANGE OF NOTE WAS TO ADD JUST ONE MORE TIER OF COUNTIES INTO THE
GROUP CONTAINING SLIGHT CHANCE POPS FOR THIS AFTERNOON/EVENING. WITH
CONVECTION DEVELOPING SO EARLY THIS MORNING IN VA AND TN...COMBINED
ELEMENTS HIGHLIGHTED IN LAST NIGHT AND YESTERDAY AFTERNOON/S
DISCUSSIONS...FELT THIS WAS WARRANTED. UPDATED TEXT PRODUCTS
OUT...AND WEB PRODUCTS ON THE WAY.

435 AM EDT MON JUN 20 2005

SHORT TERM (TODAY THROUGH WEDNESDAY)...
EASTERN KENTUCKY CONTINUES TO LIE ON THE WESTERN PERIPHERY OF AN
UPPER LOW CENTERED OVER NC. THIS SYSTEM CONTINUES TO SPIN BACK
SPOKES OF ENERGY WHICH HAVE KICKED OFF SOME ISOLATED CONVECTION THE
PAST COUPLE OF DAYS OVER OUR FAR SOUTHEAST COUNTIES. EXPECT THIS
SYSTEM TO CONTINUE TO FILL AND FINALLY GET KICKED EAST INTO THE
ATLANTIC ON TUESDAY. BEFORE THIS HAPPENS...EXPECT SOME ISOLATED
CONVECTION TO ONCE AGAIN FIRE ALONG OUR SOUTHEAST BORDER COUNTIES AS
ATMOSPHERE IS STILL SOMEWHAT UNSTABLE AND THUS HAVE KEPT SLIGHT
CHANCE POPS HERE TODAY. MODELS ALSO BRING IN SOME LOW LEVEL MOISTURE
TONIGHT BUT THEY MAY BE OVERDOING THIS. NONETHELESS HAVE KEPT PARTLY
CLOUDY WORDING TONIGHT INSTEAD OF THE USUAL DECREASING CLOUDINESS AS
THE NIGHT WEARS ON. NUDGED TEMPS UP A DEGREE OR SO AS WELL DUE TO
THE INCREASED CLOUD COVER.

TUESDAY LOOKS TO BE DRY ACROSS THE AREA WITH TEMPS A FEW DEGREES
WARMER THAN TODAY AS HEIGHTS RISE AND WINDS SWITCH AROUND TO A MORE
WESTERLY COMPONENT AND SOME WAA GETS UNDERWAY AHEAD OF A FRONT
DROPPING SOUTH OVER THE GREAT LAKES. CONTINUED WAA SHOULD KEEP TEMPS
A LITTLE WARMER TUESDAY NIGHT AND RAISED TEMPS A FEW
DEGREES...BRINGING THEM EITHER TO MOS GUIDANCE OR STILL A DEGREE OR
TWO COOLER.

POSSIBLE MCS WILL AFFECT CWA ON WEDNESDAY. MODELS DO NOT RESOLVE
THIS SYSTEM WELL AND UNCERTAINTY IS HIGH BUT DID RAISE POPS A LITTLE
INTO THE CHANCE CATEGORY FOR THE NORTHERN HALF OF THE CWA. TEMP
FORECAST IS TOUGH AS TIMING OF THE FRONT AND MCS...IF IT
MATERIALIZES...WILL HAVE MAJOR IMPLICATIONS BUT UNCERTAINTY REMAINS
HIGH SO LEFT WED TEMPS ALONE FOR NOW.

EXTENDED (WEDNESDAY NIGHT THROUGH SUNDAY)...
FRONT WILL STALL JUST SOUTH OF THE AREA THURSDAY BEFORE HEADING
NORTH AS A WARM FRONT FRIDAY. A STRONG RIDGE OF HIGH PRESSURE WILL
BUILD OVER THE AREA FOR THE WEEKEND WITH RISING TEMPS AND HUMIDITY
LEVELS. DIURNAL CONVECTION WILL LIKELY RETURN AS WELL AND INHERITED
GRIDS HAD THIS COVERED WELL. NO CHANGES TO EXTENDED GRIDS WERE
NECESSARY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PIEPER/MCLANE
Hazardous weather outlook, Jun 20, 4:46 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
446 AM EDT MON JUN 20 2005

KYZ087-088-118-120-211100-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO...PIKEVILLE...
PINEVILLE AND WHITESBURG
446 AM EDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AS A
FRONT MOVES INTO THE AREA. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
211100-
BATH-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-JACKSON-JOHNSON-
KNOTT-KNOX-LAUREL-LEE-LESLIE-MAGOFFIN-MARTIN-MCCREARY-MENIFEE-
MONTGOMERY-MORGAN-OWSLEY-PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-
WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HAZARD...HINDMAN...HYDEN...
INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...MONTICELLO...
MOREHEAD...MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...
PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...
STANTON...WEST LIBERTY...WHITLEY CITY AND WILLIAMSBURG
446 AM EDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AS A
FRONT MOVES INTO THE AREA. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE

In the hours before

Local storm report, Jun 20, 5:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
530 PM EDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             EAST PINEVILLE          36.73N 83.67W
06/20/2005  0.75 INCH        BELL               KY   TRAINED SPOTTER

            HAIL LASTED FOR SEVERAL MINUTES...RANGING FROM PEA SIZE
            TO PENNY SIZE.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:00 PM EDTSevere Thunderstorm WarningJKLBell32 min
Jun 20, 5:51 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.